Alert archive / Illinois / Flash Flood Warnings in 2014

Flash Flood Warning 19, NWS Lincoln, IL

June 30, 2014Marshall County, Stark County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 30, 2014, 6:00 PM CDT for Marshall County, Stark County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2014, 6:00 PM CDT (23:00 UTC)
Expired
Jul 1, 2014, 12:00 AM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Marshall County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 101 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 6:45 PM CDTFLASH FLOOD2 Se Henry, ILOLD STAGE CREEK ROAD IS FLOODED FROM BIG SANDY CREEK. WATER IS FLOWING ACROSS THE ROAD AND CONSIDERABLE DEBRIS IS BEING TRANSPORTED BY THE FLOOD WATERS.
Jun 30, 9:17 PM CDTHEAVY RAIN 1Toulon, ILRAIN FELL IN 15 MINUTES
Jun 30, 11:00 PM CDTHEAVY RAIN 2.3Henry, ILFROM 6 PM TO 11 PM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1426 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
2.3
Supercell composite
15.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

084 
WGUS53 KILX 302300
FFWILX
ILC123-175-010500-
/O.NEW.KILX.FF.W.0019.140630T2300Z-140701T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
600 PM CDT MON JUN 30 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN CENTRAL ILLINOIS...
  STARK COUNTY IN NORTH CENTRAL ILLINOIS...

* UNTIL MIDNIGHT CDT

* AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. DOPPLER RADAR ESTIMATES SHOW ONE TO TWO INCHES OF     
  RAIN HAS FALLEN IN NORTHERN STARK COUNTY IN THE PAST HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LACON...BRADFORD...CAMP GROVE...CASTLETON...ELMIRA...HENRY...LA
  FAYETTE...OSCEOLA...SPARLAND...TOLUCA...TOULON...VARNA...WENONA...
  WEST JERSEY AND WYOMING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A
SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 4115 8963 4115 8937 4115 8932 4111 8933
      4110 8905 4092 8904 4095 8945 4097 8945
      4098 8998 4115 8998 4116 8997 4116 8987
      4124 8987 4124 8964

$$

CHS
3 follow-up statements
596 
WGUS73 KILX 010004
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
704 PM CDT MON JUN 30 2014

ILC123-175-010500-
/O.CON.KILX.FF.W.0019.000000T0000Z-140701T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL IL-STARK IL-
704 PM CDT MON JUN 30 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR STARK AND MARSHALL
COUNTIES UNTIL MIDNIGHT CDT...

AT 645 PM CDT...WEATHER SPOTTERS REPORTED THAT FLASH FLOODING WAS 
OCCURRING IN NORTHERN MARSHALL COUNTY.  BIG SANDY CREEK WAS OUT OF 
ITS BANKS AND WATER WAS FLOWING OVER OLD STAGE CREEK ROAD.

SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...LACON...
BRADFORD...CAMP GROVE...CASTLETON...ELMIRA...HENRY...LA FAYETTE...
OSCEOLA...SPARLAND...TOLUCA...TOULON...VARNA...WENONA...WEST JERSEY
AND WYOMING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR
IN A VEHICLE.

&&

LAT...LON 4115 8963 4115 8937 4115 8932 4111 8933
      4110 8905 4092 8904 4095 8945 4097 8945
      4098 8998 4115 8998 4116 8997 4116 8987
      4124 8987 4124 8964

$$

CHS
910 
WGUS73 KILX 010350
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1050 PM CDT MON JUN 30 2014

ILC123-175-010500-
/O.CON.KILX.FF.W.0019.000000T0000Z-140701T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL IL-STARK IL-
1050 PM CDT MON JUN 30 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR STARK AND MARSHALL
COUNTIES UNTIL MIDNIGHT CDT...

AT 1047 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL WERE
SHIFTING SLOWLY SOUTH OF THE WARNED AREA LATE THIS EVENING...HOWEVER
THE THREAT FOR FLASH FLOODING CONTINUES. DOPPLER RAINFALL ESTIMATES
RANGE FROM 2 TO LOCALLY 3 INCHES OF RAIN HAS OCCURRED TODAY WITH
THE MOST CONCENTRATED AREA OF HEAVY RAINFALL EXTENDING FROM BRADFORD
EAST TO JUST WEST OF HENRY. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
LACON...BRADFORD...CAMP GROVE...CASTLETON...ELMIRA...HENRY...LA
FAYETTE...OSCEOLA...SPARLAND...TOLUCA...TOULON...VARNA...WENONA...
WEST JERSEY AND WYOMING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR
IN A VEHICLE.

&&

LAT...LON 4115 8963 4115 8937 4115 8932 4111 8933
      4110 8905 4092 8904 4095 8945 4097 8945
      4098 8998 4115 8998 4116 8997 4116 8987
      4124 8987 4124 8964

$$

SMITH
431 
WGUS73 KILX 010454
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1154 PM CDT MON JUN 30 2014

ILC123-175-010505-
/O.EXP.KILX.FF.W.0019.000000T0000Z-140701T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL IL-STARK IL-
1154 PM CDT MON JUN 30 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR STARK AND MARSHALL
COUNTIES WILL BE ALLOWED TO EXPIRE AT MIDNIGHT CDT...

THE INTENSE RAINFALL WHICH OCCURRED OVER THE WARNED AREA THIS AFTERNOON
INTO THIS EVENING HAS MOVED AWAY FROM THE AREA...ENDING THE FLASH FLOOD
THREAT. HOWEVER...DUE TO THE HEAVY RAINFALL TOTALS ACROSS THE WARNED 
AREA FROM EARLIER TODAY...AN AREAL FLOOD WARNING WILL BE ISSUED FOR THE
EARLY MORNING HOURS FOR STARK AND MARSHALL COUNTIES FOR THE EARLY MORNING
HOURS. 

LAT...LON 4115 8963 4115 8937 4115 8932 4111 8933
      4110 8905 4092 8904 4095 8945 4097 8945
      4098 8998 4115 8998 4116 8997 4116 8987
      4124 8987 4124 8964

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:39 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 30, 3:39 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
339 PM CDT Mon Jun 30 2014

.DISCUSSION...
ISSUED 338 PM CDT Mon Jun 30 2014

Not many changes overall to the expected weather scenario for the
next week. Discussion will be abbreviated due to ongoing severe
weather preparedness & operations.

SHORT TERM...Tonight through Thursday: Lingering uncertainty
exists with respect to the evolution of the storm complex heading
east across Iowa. Most of forecast area remains in a Moderate Risk
for severe weather through tonight, although the main threat
should be over this evening. Current bow echo, surging east into
northwest Illinois, is expected to stay north of the forecast
area as flow backs southwest ahead of an advancing upper trof.
However, additional development remains possible, and is suggested
by many mesoscale models, along the boundary extending southwest
from the main bow in a strongly sheared and highly unstable
environment. Very heavy rain remains a threat with any storms the
impact the area tonight, with precipitable water values in excess
of 1.5 inches, though rapid storm movement should mitigate the
flooding threat to some degree.

Expect storms to taper off overnight with the loss of diurnal
instability and as the surface cold front sweeps through the area.
The bulk of the remainder of the short term period should be quiet
and cooler than normal. Northwest upper level flow will
predominate, with high pressure at the surface more often than
not. Still signs of a spoke of energy moving through the mean
upper trof around Wednesday, which may bring a chance of rainfall
to the area. However, most of the models are less bullish than
they have been.

LONG TERM...Friday through Monday: Temperatures will begin to
moderate heading into the weekend as low level flow turns
southerly on the back side of the surface high. The turning flow
will also help richer moisture to return to the area. A northwest
flow wave is still expected by late in the weekend, and this will
result in our next organized risk of showers/storms.

Bak
&&

.AVIATION...
ISSUED 1255 PM CDT Mon Jun 30 2014

Early morning convection has moved out of the area and dissipated,
leaving behind partly sunny skies. Latest obs generally show MVFR
ceilings and forecast soundings support this for the balance of
the afternoon. Main aviation challenge will be approaching severe
convection later today into tonight. Still quite a bit of
uncertainty concerning exact track and timing: however, storms are
already organizing across western Iowa. High-res model guidance
has a poor handle on the situation, with most solutions appearing
too slow. Based on latest satellite/radar trends, think a line of
strong storms will arrive at KPIA between 23z and 03z...then push
eastward to KCMI between 03z and 07z. Have included a TEMPO group
featuring wind gusts to 45kt at the western terminals accordingly,
but have tempered the winds down to 35kt further east at KDEC and
KCMI as storms should weaken overnight. Once convection clears the
area, skies will clear and winds will become westerly late tonight
into Tuesday morning.

Barnes
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 30, 3:25 PM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
325 PM CDT MON JUN 30 2014

ILZ027>031-036-037-011100-
FULTON-KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
325 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A LINE OF SEVERE THUNDERSTORMS WILL TRACK EASTWARD ACROSS
NORTH-CENTRAL ILLINOIS DURING THE LATE AFTERNOON AND EVENING.
WHILE THE MOST INTENSE STORMS MAY TEND TO STAY FURTHER NORTH ALONG
THE I-80 CORRIDOR...DAMAGING WIND GUSTS WILL LIKELY IMPACT AREAS
ALONG AND NORTH OF A CANTON TO MINONK LINE. IN ADDITION...FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL WILL OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED BETWEEN 4 PM AND 8 PM.

ILZ038-040>057-061-011100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
325 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A LINE OF SEVERE THUNDERSTORMS WILL TRACK EASTWARD ACROSS
NORTH-CENTRAL ILLINOIS DURING THE LATE AFTERNOON AND EVENING.
WHILE THE MOST INTENSE STORMS MAY TEND TO STAY FURTHER NORTH ALONG
THE I-80 CORRIDOR...ADDITIONAL STORMS MAY DEVELOP FURTHER
SOUTHWEST ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI THAT MAY
IMPACT CENTRAL ILLINOIS THIS EVENING. ANY STORMS THAT OCCUR WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...FREQUENT
LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR INTERESTS ALONG THE ILLINOIS RIVER...MINOR FLOODING WILL
CONTINUE FROM HAVANA DOWNSTREAM THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND MIDNIGHT.

ILZ062-063-066>068-071>073-011100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
325 PM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A LINE OF SEVERE THUNDERSTORMS WILL TRACK EASTWARD ACROSS
NORTH-CENTRAL ILLINOIS DURING THE LATE AFTERNOON AND EVENING.
WHILE THE MOST INTENSE STORMS MAY TEND TO STAY FURTHER NORTH ALONG
THE I-80 CORRIDOR...ADDITIONAL STORMS MAY DEVELOP FURTHER
SOUTHWEST ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI THAT MAY
IMPACT SOUTHEAST ILLINOIS LATE THIS EVENING INTO THE OVERNIGHT
HOURS. ANY STORMS THAT OCCUR WILL BE CAPABLE OF PRODUCING
GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 8 PM AND 2 AM.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:24 AM CDTSpecial Weather StatementILXMarshall51 min
Jun 30, 4:11 AM CDTSpecial Weather StatementILXWoodford49 min
Jun 30, 5:31 AM CDTSpecial Weather StatementILXMcLean59 min
Jun 30, 5:42 AM CDTSevere Thunderstorm WarningILXMcLean48 min
Jun 30, 6:53 AM CDTAreal Flood AdvisoryILXMcLean3 hr
Jun 30, 8:38 AM CDTSpecial Weather StatementILXKnox52 min
Jun 30, 9:13 AM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria47 min
Jun 30, 5:29 PM CDTSevere Thunderstorm WarningILXMarshall, Stark46 min

Nearby

Flash Flood Warnings in Illinois, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.